Texas, 2016

Flooding and Hail in Texas, November 2, 2016

November 2, 2016 · NWS LUB · 6 events in 5 counties and zones

Rich moisture with dewpoints in the 60s streamed north ahead of a cold front this afternoon. Around 1400 CST, scattered multicell thunderstorms developed from the southwest South Plains northeast through the far southeast Panhandle and moved east into the Rolling Plains through the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$300,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Rich moisture with dewpoints in the 60s streamed north ahead of a cold front this afternoon. Around 1400 CST, scattered multicell thunderstorms developed from the southwest South Plains northeast through the far southeast Panhandle and moved east into the Rolling Plains through the late evening. Some of these storms produced destructive wind gusts, hail as large as golf ball size, and two instances of flooding from torrential downpours of nearly one half inch in just five minutes. The most destructive storm tracked from northwest of Lamesa to O'Donnell where very large hail decimated large quantities of cotton fields primed for harvest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 2, 2:40 PM CST, 49 minutes earlier.

Area forecast discussion, Nov 2, 2:40 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
340 PM CDT Wed Nov 2 2016

.SHORT TERM...
Shower and t-storm activity was on the increase across the forecast
area this afternoon. A cold front continued to advance south
through the area, cutting southwest to northeast across Yoakum County
to Hall County at 3 pm. Ongoing shower activity across the far
southwest Texas Panhandle and western South Plains has generated
mainly light amounts of rain so far today, but as the activity
progresses south and east and encounters a more moist and unstable
environment, we will look for stronger storms with heavier rainfall
rates. The strongest upper-level winds are in a belt running from
southwest Texas northeast through the Texas Panhandle, with higher
values of deep-layer shear residing across our western and northern
zones, somewhat displaced from the best instability. Still, it
appears there is a zone of moderate CAPE/shear overlap running from
the southern South Plains into the southeast Texas Panhandle, along
either side of a line from Tahoka to Childress. There is the
potential for a few severe t-storms with hail up to 1 inch and 60 mph
wind gusts in this area late this afternoon - slowly shifting
southeast into the Rolling plains with time following the track of
the front.

Tonight, shower and thunderstorm activity will continue across the
area as the low-level jet feeds moisture into the area above the
sloping frontal zone as the surface fronts sags into the Permian
Basin. Some locally heavy rainfall of an inch to two inches will be
possible across our southern counties, with a bit of uncertainty on
the northern extent of the heavy rain threat - it looks like the
bulk of the heavy rain will be south of Lubbock, although some
spotty heavy rain reports may accompany the stronger thunderstorm
cells farther north. Cooler and drier low-level air will continue to
filter into the area Thursday morning, reducing instability.
However,divergent flow aloft will maintain upward motion and keep a
chance of showers going, especially western and southern areas. With
plenty of cloud cover, temps are only expected to make it into the
lower 60s across the west while partial clearing may nudge temps into
the low 70s in the Rolling Plains.

.LONG TERM...
Meridional upper ridge is still shown to envelop the eastern half of
our forecast area by Thu evening all downstream of a stacked low in
southern Arizona. Favorable axis of diffluence aloft will be poised
from the Davis Mountains north through eastern NM during this time
while serving to focus the brunt of precip chances in those regions.
Farther east, ascent trends more hostile near the ridge which is
reasoning for our sharper gradient in PoPs. As the upper low
mobilizes northeast toward the Four Corners on Fri and Sat, the axis
of upper diffluence is progged to reorient itself from a meridional
orientation to more SW-NE while lifting north. This will likely keep
additional rain chances confined to our western zones with ascent
still lacking farther east, but with such rich moisture and
lingering clouds remaining, we have kept the earlier low chances of
precip as far east as the Rolling Plains. Setup still has some
potential for foggy nights and mornings under very low stratus and
narrow dewpoint depressions, but will keep mention out until models
show better consistency.

By Sat night, models are consistent with cyclonic SW flow
overspreading the region courtesy of a kicker wave upstream of the
filling upper low. Abundance of moisture (PWs over 1 inch) with
these steady height falls and deeper ascent check all the boxes for
a more definitive precip event with thunder to boot. Progressive
nature to this forcing should keep any heavy precip threat transient
and reduced in coverage. Would expect some drying of the column from
west to east late Sun in the wake of the trough axis, before some
resaturation ensues with another wave reloading the larger scale
trough progged to evolve into another closed low near or south of
the CWA by the middle of next week. Our area appears to fall on the
subsidence side of this broader trough axis, so PoPs were trimmed
back gradually to account for a more southerly low track.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33/93
Hazardous weather outlook, Nov 2, 3:18 AM CST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
418 AM CDT WED NOV 2 2016

TXZ021>044-030930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
418 AM CDT WED NOV 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG OR BRIEFLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EARLY EVENING MAINLY FROM THE SOUTHWESTERN AND CENTRAL
SOUTH PLAINS INTO PARTS OF THE SOUTHERN ROLLING PLAINS. HAIL TO ONE
INCH DIAMETER ALONG WITH WIND GUSTS TO 60 MPH ARE POSSIBLE FROM A
FEW STORMS. THUNDERSTORM CHANCES WILL IMPROVE AREA-WIDE LATER TODAY
AND TONIGHT WITH THE MAJORITY OF ACTIVITY EXPECTED TO REMAIN BELOW
SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 2, 2:06 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
306 PM CDT WED NOV 2 2016

TXZ025-030-031-022030-
FLOYD TX-MOTLEY TX-HALL TX-
306 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY...SOUTHEASTERN FLOYD AND
SOUTHEASTERN HALL COUNTIES UNTIL 330 PM CDT...

AT 305 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE FROM 9 MILES SOUTHWEST OF NORTHFIELD TO 7 MILES SOUTHEAST OF
FLOYDADA...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLOYDADA...MATADOR...FLOMOT...DOUGHERTY AND NORTHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. MOVE INDOORS UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 3457 10059 3432 10042 3431 10052 3411 10053
      3383 10123 3383 10127 3397 10136
TIME...MOT...LOC 2005Z 228DEG 9KT 3423 10074 3389 10126

MCZ
Special weather statement, Nov 2, 2:29 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
329 PM CDT WED NOV 2 2016

TXZ042-043-022100-
GARZA TX-KENT TX-
329 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARZA AND NORTHWESTERN
KENT COUNTIES UNTIL 400 PM CDT...

AT 328 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JUSTICEBURG...OR 9 MILES NORTHWEST OF LAKE ALAN HENRY...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN GARZA AND
NORTHWESTERN KENT COUNTIES.

LAT...LON 3307 10131 3340 10122 3340 10085 3305 10117
TIME...MOT...LOC 2028Z 209DEG 19KT 3312 10120
Special weather statement, Nov 2, 2:51 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
351 PM CDT WED NOV 2 2016

TXZ040-041-022115-
TERRY TX-LYNN TX-
351 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TERRY AND SOUTHWESTERN
LYNN COUNTIES UNTIL 415 PM CDT...

AT 350 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
BROWNFIELD AND SOUTH OF NEW MOORE. THESE STORMS WERE MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BROWNFIELD...TAHOKA...O'DONNELL...NEW MOORE AND MEADOW.

LAT...LON 3318 10233 3339 10224 3339 10208 3318 10176
      3296 10159 3296 10208
TIME...MOT...LOC 2050Z 219DEG 18KT 3319 10220
Special weather statement, Nov 2, 3:07 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
407 PM CDT WED NOV 2 2016

TXZ037-043-022145-
DICKENS TX-KENT TX-
407 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KENT AND SOUTH CENTRAL
DICKENS COUNTIES UNTIL 445 PM CDT...

AT 407 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF CLAIREMONT...OR 14 MILES SOUTH OF SPUR...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPUR...JAYTON...GIRARD AND CLAIREMONT.

LAT...LON 3315 10103 3337 10104 3360 10066 3313 10056
TIME...MOT...LOC 2107Z 241DEG 22KT 3328 10089

The radar

The Altus AFB radar (KFDR), 120 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Childress

When
November 2, 3:29 PM CST
Where
Childress County, 1.14 mi E of (Cds)childress Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.280

The Childress ASOS measured a peak gust to 66 mph.

Hail, Lynn

When
November 2, 3:31 PM CST to 3:50 PM CST
Where
Lynn County, 1.23 mi WSW of Odonnell to 4.22 mi SW of Draw
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$300,000
Reported by
Fire Department/Rescue
Coordinates
32.961, -101.848

A swath of destructive hail up to golf ball size passed directly over O'Donnell accompanied by heavy rain and strong winds. The size of this hail swath was about 1.5 miles in width by 7 miles in length. This wind-driven hail damaged or destroyed an estimated 800 acres of cotton in far southern Lynn County in addition to damaging cars and breaking some windows in homes. Large numbers of fowl, primarily doves, were killed from this barrage of hail that lasted for several minutes.

Flood, Crosby

When
November 2, 4:17 PM CST to 6:00 PM CST
Where
Crosby County, 3.48 mi S of Ralls to 3.66 mi S of Ralls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.630, -101.388

Law enforcement reported that a section of Highway 207 south of Ralls was closed due to water of several inches covering the road.

Flood, Childress

When
November 2, 4:32 PM CST to 5:30 PM CST
Where
Childress County, 1.66 mi WNW of Childress to 1.68 mi WNW of Childress
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.429, -100.227

Flooding closed the Highway 83 underpass southwest of Childress. A low profile car attempted to drive through these floodwaters, but became stranded after stalling out.

Thunderstorm Wind, Kent

When
November 2, 5:00 PM CST
Where
Kent County, 0.58 mi E of Jayton
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.250, -100.570

Downburst winds downed a large tree limb in Jayton.

Thunderstorm Wind, Stonewall

When
November 2, 7:05 PM CST
Where
Stonewall County, 2.22 mi NE of Aspermont
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -100.200

Measured by a Texas Tech University West Texas mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659086, 659083, 659080, 659082, 659085, 659088.